Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 18, NWS Shreveport, LA

March 7, 1998Angelina County, Texas

NWS Shreveport, LA issued this tornado warning at Mar 7, 1998, 8:20 AM CST for Angelina County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 1998, 8:20 AM CST (14:20 UTC)
Expired
Mar 7, 1998, 9:10 AM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 2.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WFUS1 KSHV 071422 RRA
TORSHV
TXC005-071510-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
820 AM CST SAT MAR 7 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 910 AM CST
FOR THE FOLLOWING AREA...

IN EASTERN TEXAS

   ...ANGELINA COUNTY

AT 818 AM CST...DOPPLER RADAR IN SHREVEPORT DETECTED A DEVELOPONG
TORNADO JUST SOUTHWEST OF DIBOLL. THE STORM PRODUCING THIS TORNADO
WAS MOVING NORTHEAST AT NEAR 35 MPH. THE DEVELOPING TORNADO WILL
PASS NEAR DIBOLL BY 825 AM.

THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY
RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

4/18

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 7, 3:00 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 7, 3:00 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CST SAT MAR 7 1998

UPPER LOW OVER THE SOUTHWEST WILL MOVE EAST AND BE OVER NORTHERN AR
BY 48 HOURS. WITH SURFACE LOW DEVELOPING OVER WEST TX TODAY AND MOVING
TO SOUTHERN ILLINOIS BY END OF PERIOD. FRONTAL BOUNDARY EARLY THIS
MORNING FROM NEAR BRO TO JAN SHOULD MOVE NORTH TODAY AND SERVE AS FOCUS
FOR POSSIBLE SEVERE TSTMS TODAY...AND POSSIBLY SOME AGAIN THIS EVENING
AS FRONT/DRY LINE MOVES ACROSS AREA. EXPECT FRONT TO EXTEND FROM
NORTHWEST AR TO NEAR SHV TO NEAR HOU BY 07/06Z...BUT WINDS SHOULD
REMAIN SOUTH TO SOUTHWEST AS SYSTEM BEGINS TO OCCLUDE AND SHIFT TO THE
WEST EARLY SUNDAY. ETA HINTS AT POSSIBLE SEVERE TSTMS OVER NORTHEAST
TX INTO SOUTHWEST AR TONIGHT AS COLD POOL MOVES ACROSS. TO SAY THE
LEAST AN INTERESTING WEATHER DAY SHOULD UNFOLD. WILL NOT TO FAR FROM
QUIDANCE...BUT PROBABLY GO CLOSER TO FAN NUMBERS. TEMPS SHOULD NOT
WARM TO MUCH ON SUNDAY AS CAA IS UNDER WAY...COULD EVEN SEE SOME SNOW
OVER SOUTHEAST OK AND POSSIBLY INTO EXTREME NORTHEAST TX.

SHV 64/50/58/35  8630  MLU 68/52/60/35 8630  04

In the hours before

Local storm report, Mar 7, 6:15 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
615 AM CST SAT MAR 07 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0115 AM    5 SE MONROE               LA   .75 INCH HAIL
03/07/98   OUACHITA

0315 AM    2 SW QUITMAN              TX   .75 INCH HAIL
03/07/98   WOOD

0523 AM    5 W MOUNT VERNON          TX   1.5 INCH HAIL
03/07/98   FRANKLIN

0535 AM    ROGERS                    LA   4.5 INCH HAIL
03/07/98   LA SALLE                       SOFTBALL SIZE HAIL DAMAGED
                                          CARS...INCLUDING BREAKING
                                          OF CAR WINDOWS

0540 AM    NEBO                      LA   2.75 INCH HAIL
03/07/98   LA SALLE                       BASEBALL SIZE HAIL

0550 AM    1 E JENA                  LA   2.75 INCH HAIL
03/07/98   LA SALLE                       BASEBALL SIZE HAIL
Local storm report, Mar 7, 6:15 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
615 AM CST SAT MAR 07 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0115 AM    5 SE MONROE               LA   .75 INCH HAIL
03/07/98   OUACHITA

0315 AM    2 SW QUITMAN              TX   .75 INCH HAIL
03/07/98   WOOD

0523 AM    5 W MOUNT VERNON          TX   1.5 INCH HAIL
03/07/98   FRANKLIN

0535 AM    ROGERS                    LA   4.5 INCH HAIL
03/07/98   LA SALLE                       SOFTBALL SIZE HAIL DAMAGED
                                          CARS...INCLUDING BREAKING
                                          OF CAR WINDOWS

0540 AM    NEBO                      LA   2.75 INCH HAIL
03/07/98   LA SALLE                       BASEBALL SIZE HAIL

0550 AM    1 E JENA                  LA   2.75 INCH HAIL
03/07/98   LA SALLE                       BASEBALL SIZE HAIL

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:34 PM CSTSevere Thunderstorm WarningSHVSan Augustine31 min
Mar 7, 3:08 AM CSTSevere Thunderstorm WarningSHVWood32 min
Mar 7, 4:23 AM CSTSevere Thunderstorm WarningSHVCass47 min
Mar 7, 5:14 AM CSTSevere Thunderstorm WarningSHVFranklin46 min
Mar 7, 7:48 AM CSTSevere Thunderstorm WarningSHVAngelina47 min
Mar 7, 8:44 AM CSTSevere Thunderstorm WarningSHVSabine, San Augustine46 min
Mar 7, 10:11 AM CSTSevere Thunderstorm WarningSHVShelby49 min
Mar 7, 1:43 PM CSTSevere Thunderstorm WarningSHVMarion37 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.